OF THE NORTH AMERICAN UNION, 300 W 57th STREET, 15th FLOOR, NEW YORK, NY 10019
CUSTOMER SERVICE: (800) 708-7311 EXT. 236
TO YOUR GOOD HEALTH # TFB20211020
FOR PUBLICATION OCT WEEK. 18, 2021 (COL. 3)
BY LINE: By Keith Roach, MD
DEAR DR. ROACH: I’m a fit 85 year old female. I walk regularly and eat healthy. I have severe COPD and have been taking the recommended dose of Symbicort for 40 to 50 years. For the past few years, I have had urinary tract infections every two months or even every month. My doctor has given me a standing order for a urinalysis and culture to determine the infection, and prescriptions for an antibiotic to begin when needed until the appropriate source is found. I fear taking antibiotics eight to ten times a year, sometimes for several weeks. Is there a substitute for Symbicort if it contributes to these infections? I am afraid of becoming immune to the antibiotics. – LF
ANSWER: I think it’s unlikely that Symbicort, which is a combination of the inhaled steroid budesonide and the long-acting beta-agonist formoterol, has anything to do with your urinary tract infections. By far the most common cause of a UTI in women over 80 is loss of estrogen resulting in thinning of the lining of the vulva and vagina, including the lining of the urethra. Without a good seal of healthy tissue, bacteria can enter the urethra and bladder, causing a urinary tract infection. Your GP or gynecologist can take a look and prescribe topical estrogen if needed.
Oral steroids can increase the risk of many infections, but inhaled budesonide is not absorbed very well by the body. Most of it works directly in the lungs, but some systemic absorption occurs. For example, there appears to be an associated increased risk of developing glaucoma and cataracts. Very high doses of inhaled steroids may slightly increase the risk of osteoporosis, but I want to stress that this risk is very low compared to the use of oral steroids like prednisone. An increased risk of UTIs from inhaled steroids has not been shown to increase.
DEAR DR. ROACH: At 89, I have carpal tunnel syndrome in both hands. My dominant right hand is continually numb, but not painful. An injection and a corset brought no relief. Although the surgery is minor and I have the utmost confidence in the hand surgeon, I am reluctant to undergo general anesthesia. What is your thinking? – AW
ANSWER: A hand surgeon once told me that âminor surgeryâ is an operation performed on someone else. It was funny, but the point is well taken: any surgery should be viewed with careful consideration of the risks and benefits.
Carpal tunnel syndrome is the compression of the median nerve in a tunnel of bone and connective tissue in the wrist, causing symptoms of numbness, pain, and weakness. Persistent symptoms despite conservative treatments such as a brace and anti-inflammatory drugs are an indication for surgery, as is weakness or loss of innervation as shown by nerve tests. When performed in people with documented carpal tunnel syndrome, it is very effective. However, complications can occur, including nerve damage, wound infections, and persistent pain after surgery.
The anesthesia in carpal tunnel syndrome is local, sometimes with sedation, and normally no general anesthesia. It is the possibility of side effects, which occur 1-2% of the time, rather than anesthesia, that you should be concerned about. If you are really bothered by the symptoms, I would recommend surgery to someone in your situation as the chances of success are very high.
* * *
Dr Roach regrets not being able to respond to individual letters, but will fit them into the column where possible. Readers can send questions by email to [email protected] or by mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All rights reserved
Pediatrics, when do you need antibiotics?
Quebec parents struggle to get antibiotics for their children amid national shortage
Shortage of antibiotics for children in Quebec